Skip to main content

An Elliptic Optimal Control Problem and its Two Relaxations

Abstract

In this note, we consider a control theory problem involving a strictly convex energy functional, which is not Gâteaux differentiable. The functional came up in the study of a shape optimization problem, and here we focus on the minimization of this functional. We relax the problem in two different ways and show that the relaxed variants can be solved by applying some recent results on two-phase obstacle-like problems of free boundary type. We derive an important qualitative property of the solutions, i.e., we prove that the minimizers are three-valued, a result which significantly reduces the search space for the relevant numerical algorithms.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. 1.

    Shahgholian, H., Uraltseva, N., Weiss, G.S.: The two-phase membrane problem—regularity of the free boundaries in higher dimensions. Int. Math. Res. Not. 2007, rnm026 (2007). doi:10.1093/imrn/rnm026

  2. 2.

    Emamizadeh, B., Prajapat, J.V., Shahgholian, H.: A two phase free boundary problem related to quadrature domains. Potential Anal. 34(2), 119–138 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Petrosyan, A., Shahgholian, H., Uraltseva, N.: Regularity of Free Boundaries in Obstacle-Type Problems, Graduate Studies in Mathematics, vol. 136. American Mathematical Society, Providence (2012)

    Book  MATH  Google Scholar 

  4. 4.

    Bozorgnia, F.: Numerical solutions of a two-phase membrane problem. Appl. Numer. Math. 61(1), 92–107 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Adams, R.A., Fournier, J.J.F.: Sobolev Spaces, Pure and Applied Mathematics, vol. 140, 2nd edn. Elsevier/Academic Press, Amsterdam (2003)

    Google Scholar 

  6. 6.

    Agmon, S.: The \({L}_p\) approach to the Dirichlet problem. Part I : regularity theorems. Annali della Scuola Normale Superiore di Pisa - Classe di Scienze 13(4), 405–448 (1959)

    MathSciNet  Google Scholar 

  7. 7.

    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (2001)

    MATH  Google Scholar 

  8. 8.

    Clarke, F.H.: Optimization and Nonsmooth Analysis. Classics in Applied Mathematics. Society for Industrial and Applied Mathematics, Philadelphia (1990)

    Book  Google Scholar 

  9. 9.

    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems, Studies in Mathematics and its Applications, vol. 1. North-Holland Publishing Co., Amsterdam-Oxford (1976). Translated from French

    MATH  Google Scholar 

Download references

Acknowledgments

The authors wish to thank the referee for their constructive critique of the first draft.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Amin Farjudian.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Emamizadeh, B., Farjudian, A. & Mikayelyan, H. An Elliptic Optimal Control Problem and its Two Relaxations. J Optim Theory Appl 172, 455–465 (2017). https://doi.org/10.1007/s10957-016-0983-1

Download citation

Keywords

  • Minimization
  • Free boundary
  • Optimality condition
  • Non-smooth analysis

Mathematics Subject Classification

  • 49J20
  • 35R35